Tryptamine alkaloid toxicosis in feedlot sheep.

I. J. Lean, Mark L Anderson, M. G. Kerfoot, G. C. Marten

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Tryptamine alkaloid toxicosis (Phalaris staggers) was diagnosed in feedlot sheep. Clinical signs of toxicosis, which were exacerbated by excitement, included gait abnormalities, muscular tremors, nystagmus, and convulsions. An estimated 8% of the most severely affected lambs had clinical signs of toxicosis. Gross lesions detected in the brain of affected lambs consisted of focal gray-green discoloration in the brain stem and thalamus; these areas had microscopic evidence of intraneuronal pigment accumulation. Brain specimens obtained at slaughter indicated that 60% of the lambs had lesions consistent with tryptamine alkaloid toxicosis. Tryptamine alkaloids were found in low concentrations in the feed. Lambs exposed to these feeds had higher death losses than those that were not exposed to the feeds. Cobalt concentration in the feed was higher than that previously reported to be associated with Phalaris staggers.

Original languageEnglish (US)
Pages (from-to)768-771
Number of pages4
JournalJournal of the American Veterinary Medical Association
Volume195
Issue number6
StatePublished - Jan 1 1989

ASJC Scopus subject areas

  • veterinary(all)

Fingerprint Dive into the research topics of 'Tryptamine alkaloid toxicosis in feedlot sheep.'. Together they form a unique fingerprint.

  • Cite this